Mathematical Biosciences and Engineering, 2012, 9(3): 461-485. doi: 10.3934/mbe.2012.9.461.

Primary: 60J28, 60J85; Secondary: 92D30, 92D40, 60H10.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Stochastic models for competing species with a shared pathogen

1. Department of Mathematics and Statistics, Texas Tech University, Lubbock, TX 79409-1042
2. Department of Mathematics, Oregon State University, Corvallis, OR 97331-4605

The presence of a pathogen among multiple competing species has important ecological implications. For example, a pathogen may change the competitive outcome, resulting in replacement of a native species by a non-native species. Alternately, if a pathogen becomes established, there may be a drastic reduction in species numbers. Stochastic variability in the birth, death and pathogen transmission processes plays an important role in determining the success of species or pathogen invasion. We investigate these phenomena while studying the dynamics of deterministic and stochastic models for $n$ competing species with a shared pathogen. The deterministic model is a system of ordinary differential equations for $n$ competing species in which a single shared pathogen is transmitted among the $n$ species. There is no immunity from infection, individuals either die or recover and become immediately susceptible, an SIS disease model. Analytical results about pathogen persistence or extinction are summarized for the deterministic model for two and three species and new results about stability of the infection-free state and invasion by one species of a system of $n-1$ species are obtained. New stochastic models are derived in the form of continuous-time Markov chains and stochastic differential equations. Branching process theory is applied to the continuous-time Markov chain model to estimate probabilities for pathogen extinction or species invasion. Finally, numerical simulations are conducted to explore the effect of disease on two-species competition, to illustrate some of the analytical results and to highlight some of the differences in the stochastic and deterministic models.
  Article Metrics

Keywords branching processes.; stochastic differential equations; SIS model; Competition; continuous time Markov chains

Citation: Linda J. S. Allen, Vrushali A. Bokil. Stochastic models for competing species with a shared pathogen. Mathematical Biosciences and Engineering, 2012, 9(3): 461-485. doi: 10.3934/mbe.2012.9.461


This article has been cited by

  • 1. Tingting Tang, Zhidong Teng, Zhiming Li, Threshold Behavior in a Class of Stochastic SIRS Epidemic Models With Nonlinear Incidence, Stochastic Analysis and Applications, 2015, 33, 6, 994, 10.1080/07362994.2015.1065750
  • 2. Frank H. Gleason, Osu Lilje, Agostina V. Marano, Télesphore Sime-Ngando, Brooke K. Sullivan, Martin Kirchmair, Sigrid Neuhauser, Ecological functions of zoosporic hyperparasites, Frontiers in Microbiology, 2014, 5, 10.3389/fmicb.2014.00244
  • 3. Linda J. S. Allen, , Stochastic Population and Epidemic Models, 2015, Chapter 4, 29, 10.1007/978-3-319-21554-9_4
  • 4. Linda J. S. Allen, , Stochastic Population and Epidemic Models, 2015, Chapter 2, 13, 10.1007/978-3-319-21554-9_2
  • 5. Bapi Saha, Rupak Bhattacharjee, Debasish Majumder, , Sustainability in Environmental Engineering and Science, 2021, Chapter 5, 43, 10.1007/978-981-15-6887-9_5

Reader Comments

your name: *   your email: *  

Copyright Info: 2012, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved